MAUDE Adverse Event Report: WRIGHTS LANE SYNTHES USA PRODUCTS LLC PSI SD800.445 PEEK IMPLANT; PLATE,CRANIOPLASTY,PREFORMED, NONALTERABLE

WRIGHTS LANE SYNTHES USA PRODUCTS LLC PSI SD800.445 PEEK IMPLANT; PLATE,CRANIOPLASTY,PREFORMED, NONALTERABLE
Model Number SD800.445
Medical Device Problem Code Defective Device (2588)
Health Effect - Clinical Codes Injury (2348); No Code Available (3191)
Date of Event 08/30/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Complainant part is not expected to be returned for manufacturer review/investigation.The investigation could not be completed; no conclusion could be drawn, as no product was received.Based on the information available, it has been determined that no corrective and/or preventative action is proposed.This complaint will be accounted for and monitored via post market surveillance activities.If additional information is made available, the investigation will be updated as applicable.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that on (b)(6) 2019, two (2) patient specific implant -polyetheretherketone (psi peek) did not fit during a cranioplasty due to trauma.The surgery was completed by trimming the psi implant to fit.Patient outcome was good.Concomitant device reported: unknown plate (part#unknown, lot#unknown, quantity#unknown).Unknown screw (part#unknown, lot#unknown, quantity#unknown).This is report 1 of 2 for (b)(4).
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.If the information is unknown, not available or does not apply, the section/field of the form is left blank.H3, h6: the dhr was reviewed as part of the product development investigation.No ncr¿s or non-conformances were reported.No nonconformances were revealed during dhr review.The device was not returned.The investigation was performed by product development (pd).Design review: device design: an investigation into the device design to determine if it may have contributed or caused the event was conducted.Patient specific implants are customized devices intended to repair defects in the cranial/craniofacial skeleton.Each psi is designed for an individual patient to conform to the specific defect, patient anatomy and surgical request.Patient ct image files are provided to depuysynthes by the requesting surgeon and imported into a segmentation system to distinguish the bony elements of the cranium from soft tissue.The result is a 3d model of the patient¿s skull showing the defect or deficiency.The 3d model is exported into cad software where, in consultation with the patient¿s surgeon, an implant is designed to match the specific geometry of the patient¿s defect or deficiency and cosmetically conform to the patient¿s anatomy.The surgeon is provided images of the patient¿s defect along with images of how the implant fits within the defect for approval (see attached surgeon approval letter).Also, prior to release for manufacture, models of the patient¿s cranial defect and an implant model are 3d printed.The 3d printed items are referred to as a functional check device (fcd).The fit and symmetry of the design are checked by the designer and an independent reviewer.The 3d functional check.Device (fcd) is then used by quality inspectors to check the fit of the manufactured implant prior to release for shipment.Review of the case file for this implant showed that the implant was reviewed and approved by the product designer, an independent reviewer and the requesting surgeon according to the relevant work instructions for psi design and production.Review of the device dhr also showed that the implant was inspected and passed the required checks necessary for shipment to the customer.On august 30, 2019, the depuy synthes chu was notified that the customer was disappointed that the two-piece implant designed for the patient did not fit the patient¿s defect to his satisfaction.The complaint reported ¿two (2) patient specific implant -polyetheretherketone (psi peek) did not fit during a cranioplasty due to trauma.The surgery was completed by trimming the psi implant to fit.Patient outcome was good.Upon being notified of complaint the psi group reviewed the case file for this request.Review of the case file showed that the implant was reviewed and approved by the product designer, an independent reviewer as well as the requesting surgeon according to the relevant work instructions for psi design and production.Review of the device dhr also showed that the implant was inspected and passed the required checks necessary with no non-conformances.(see attached dhr record).An fcd device was ordered and reviewed as part of the complaint investigation.Review of the model showed the implant covered the defect as designed and did not exhibit the condition described in the complaint.(see attached photos).The patients ct scan information was also reviewed as part of the investigation.The acquisition parameters met the requirements of depuysynthes¿ scanning protocol at the time of receipt.The slice thickness was 1.0mm, there was no gantry tilt present, all images shared the same image center and the defect area was free of steps.The ct scan supplied by the account was received by depuysynthes on (b)(6) 2019 , which was approximately 2 months after the date the scan images were taken, (b)(6) 2019.The scan fell within the 4 month window for acceptance.Further review of the case file showed that this implant was shipped from depuy synthes to the account on august 21, 2019.The approval report which was provide to the surgeon for review offered 2 design options.The first design showed a device which covered the entire defect.The second design showed an implant with the temporal area removed to allow for less dissection of the temporalis muscle.The surgeon selected the full coverage design on (b)(6) 2019.The complaint description reports that the surgeon trimmed the implant in this area for a more optimal fit.This is in line with the instructions for use for modification of the implant.The event report states that the surgical outcome after trimming was ¿good¿.The patient specific implant investigated as part of this complaint passed all design and manufacturing quality checks as proscribed by the relevant work instruction for psi design and manufacture.The investigation showed that the psi implant fit the patient¿s bony defect, did not violate the inner table of the bone, met the thickness criteria at inspection and the design was approved by the operating surgeon prior to implantation; therefore there is no evidence that the design contributed to the complaint.The investigation found that the reported event most likely occurred due to interference with the soft tissue in the temporalis area.This is supported by the event description that the surgical modification of the implant resulted in a satisfactory fit.The investigation will be dispositioned as unconfirmed.Conclusion: the complaint was not confirmed during investigation.There were no issues during the manufacture of this product that would contribute to this complaint condition.During the investigation, no product design issues or discrepancies were observed that may have contributed to the complaint condition.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post market safety surveillance activities.Therefore, it has been determined that no corrective and/or preventive action is proposed.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
PSI SD800.445 PEEK IMPLANT
Common Device Name
PLATE,CRANIOPLASTY,PREFORMED, NONALTERABLE
Manufacturer (Section D)
WRIGHTS LANE SYNTHES USA PRODUCTS LLC
1302 wrights lane east
west chester PA 19380
MDR Report Key9130326
Report Number2939274-2019-60974
Device Sequence Number19458784
Product Code GXN
UDI-Device Identifier10887587065168
UDI-Public(01)10887587065168
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
K053199
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/30/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberSD800.445
Device Catalogue NumberSD800.445
Device Lot Number15L6763
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 08/30/2019
Supplement Date Received by Manufacturer06/29/2020
Initial Report FDA Received Date09/27/2019
Supplement Report FDA Received Date06/30/2020
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
UNK - PLATES: CMF; UNK - SCREWS: TRAUMA
Outcome Attributed to Adverse Event Required Intervention;